Arkansas, 2008

Hail in Arkansas, March 29, 2008

March 29, 2008 · NWS SHV · 2 events in 2 counties and zones

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. With the aid of an upper level disturbance aloft...temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result. Thunderstorms trained across the same general area resulting in flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 8:38 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 29, 8:38 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT SAT MAR 29 2008

.DISCUSSION...
DEEP CONVECTION MOVED INTO EAST TX DURING THE EVENING. WARM FRONT
EAST TO WEST...JUST NORTH OF INTERSTATE 20. CONVECTION MAY JUMP
OVER WARM FRONT WITH DECENT 850 SOUTH FLOW 25 TO 30 KTS...BUT WITH
MUCH LESS INSTABILITY CONVECTION WILL WEAKEN. COOL AIR NORTH OF
FRONT NEARING DEWPOINTS. THUS...WILL GO SCATTERED SHOWERS...WITH
ISOLATED TSTMS...AND PATCHY FOG...NORTH OF FRONT AFTER MIDNIGHT.
SOUTH OF FRONT...SCATTERED SHOWERS AND THUNDERSTORMS. MADE SEVERAL
OTHER ADJUSTMENTS TO GRIDS...INCLUDING TEMPERATURES. /VII/

&&

.AVIATION...
TSTMS NE TX...NW LA...EXTREME SW AR NEXT FEW HOURS. LOW
CIGS...VIS...ADN STG WINDS PSBL AT TYR...GGG...SHV SITES.
PATCHY FOG MAY DEVELOP NORTH OF WARM FRONT...MAINLY TXK...ELD
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  79  63  78 /  40  30  20  60
MLU  66  81  61  81 /  30  30  20  40
DEQ  51  78  61  73 /  30  30  20  70
TXK  56  79  63  77 /  30  30  20  70
ELD  57  82  61  79 /  30  30  20  60
TYR  63  78  66  76 /  40  30  20  70
GGG  65  78  64  76 /  40  30  20  70
LFK  68  78  66  78 /  40  30  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 29, 6:14 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT SAT MAR 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
714 PM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY...JUST SOUTH OF INTERSTATE 20...WILL PROVIDE A
FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.
AN AREA OF ONGOING STRONG TO SEVERE THUNDERSTORMS...WILL MOVE INTO
PORTIONS OF NORTHEAST TEXAS...SOUTH OF INTERSTATE 20...BY AROUND
SUNSET...AND SPREAD NORTHEASTWARD INTO NORTHERN LOUISIANA...BY
AROUND MIDNIGHT. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE IN
THE STRONGEST STORMS...MAINLY IN EAST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION
SUNDAY. HOWEVER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
ACROSS NORTHCENTRAL TEXAS AND EASTERN OKLAHOMA BY MIDDAY MONDAY...
AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL RAPIDLY MOVE
EAST ACROSS THE SOUTHERN PLAINS. THESE STORMS ARE EXPECTED TO
ORGANIZE INTO A SQUALL LINE MONDAY AFTERNOON AS THEY ENTER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND WILL AFFECT THE
REMAINDER OF THE REGION MONDAY NIGHT. SOME STORMS MAY BECOME
BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES POSSIBLE. THE STORMS ARE EXPECTED TO EXIT THE REGION
EARLY TUESDAY MORNING...THUS ENDING THE SEVERE WEATHER THREAT.

ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN
PLAINS THURSDAY...WHICH COULD BRING ANOTHER THREAT OF THUNDERSTORMS
TO THE REGION THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Local storm report, Mar 29, 9:11 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      LONGVIEW                32.52N 94.76W
03/29/2008                   GREGG              TX   TRAINED SPOTTER

            HIGH WATER AT LOOP 281 AND I-20

&&

PO
Local storm report, Mar 29, 9:14 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1014 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLASH FLOOD      LONGVIEW                32.52N 94.76W
03/29/2008                   GREGG              TX   TRAINED SPOTTER

            THREE FOOT OF WATER ON ROAD AT HWY 80 AND GREEN ST.

&&

PO
Local storm report, Mar 29, 9:22 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             6 SE TYLER              32.27N 95.23W
03/29/2008  E1.75 INCH       SMITH              TX   LAW ENFORCEMENT

            NEAR THE COMMUNITY OF CHAPEL HILL

&&

12
Local storm report, Mar 29, 9:24 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             9 SE TYLER              32.24N 95.19W
03/29/2008  E0.25 INCH       SMITH              TX   LAW ENFORCEMENT

            IN THE COMMUNITY OF CHAPEL HILL...REPORTED TO SMITH CO
            911 CENTER BY VFD

&&

12
Local storm report, Mar 29, 10:25 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             5 NW JEFFERSON          32.81N 94.41W
03/29/2008  E0.75 INCH       MARION             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL COVERING THE ROAD

1038 PM     HAIL             NNW WINFIELD            33.17N 95.11W
03/29/2008  E0.75 INCH       TITUS              TX   EMERGENCY MNGR

1059 PM     HAIL             WNW LINDEN              33.01N 94.37W
03/29/2008  E0.75 INCH       CASS               TX   LAW ENFORCEMENT

&&

D. BUTTS
Local storm report, Mar 29, 10:32 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             4 NNE EAST MOUNTAIN     32.65N 94.84W
03/29/2008  E0.75 INCH       UPSHUR             TX   TRAINED SPOTTER

&&

D. BUTTS

The radar

The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miller

When
March 29, 10:51 PM CST
Where
Miller County, 1.15 mi E of Texarkana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.430, -94.030

Quarter size hail fell in downtown Texarkana near the intersection of U.S. 67 and U.S. 82.

Hail, Hempstead

When
March 29, 11:45 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.670, -93.590

Hail fell on the north side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87505, 87513.